What Are the Symptoms of Medication/Drug Allergy?
The signs and symptoms of medication/drug allergy can involve the skin, lungs, gastrointestinal tract (digestive system) and, rarely, other organs.
Skin symptoms include itching, flushing, hives and other forms of rash.
Gastrointestinal (digestive system) symptoms include tingling and burning of the mouth and throat, nausea, vomiting, abdominal pain and diarrhea.
Respiratory symptoms include nasal congestion, runny nose, sneezing, throat swelling, wheezing and/or difficulty breathing.
Life-threatening anaphylactic reactions have the above symptoms and may cause a person to lose consciousness and stop breathing. Call 911 right away if you suspect anaphylaxis.
Occasionally, allergic-like reactions to drugs may take several days to develop and may include other symptoms such as fever, joint aches and rashes.
Symptoms after medication/drug ingestion can also result from conditions other than a drug allergy. Sometimes the symptoms are caused by the illness for which the drug was taken. Occasionally, symptoms are caused by drug interactions when a person is taking multiple medications at the same time.
Which Medications/Drugs Are Most Commonly at Fault?
Penicillin and other antibiotics are the medicines that most commonly cause allergic reactions.
Who Gets Allergies to Medications/Drugs?
There are two criteria to become allergic to a drug: a genetic predisposition for allergy, and at least two exposures to a given medication. Without the right combination of genes, the immune system will not overreact and make IgE antibodies against the medicine. If the ‘right genes’ are present for allergy, the immune system must first become sensitized to the medication (first exposure) before it can mount an allergic response (second exposure). Women appear to have an increased risk for adverse drug reactions. Children whose parents are allergic to at least one drug have a greater chance of being allergic to drugs than children whose parents are not allergic to drugs.